brooklyn

by brooklyn
(usa)

hello wray,
i'm 44 and, to put it mildly, have felt miserable for the last year or so - no energy, fatigue, constant aches and pains, insomnia, night sweats, brain fog, fibroids, hair falling out, weight gain etc etc...i also went back to a super stressful job in sept after not working for six years. my ob/gyn has recommended hysterectomy for fibroids so i am researching options for that but really need to resolve all the other symptoms as well. i recently found an alternative doc who doesnt take insurance but who was willing to do something other than say i was just going through normal aging process. i had blood tests done with following results: estradiol 500 pg/mL, progesterone .8 ng/mL, vit D 9.4. doc has started me on 4% progesterone cream 20mg/ day, vit D 10,000 iu/day. after reading through older posts i'm thinking i need waaay more progesterone. if i did the conversions correctly my ratio of estrogen to progesterone is 1:1.6 and you believe a ratio of 1:600 is needed to feel well. how much should i be supplementing daily to bring my levels into balance? also concerned whether it matters what day my tests were done? i am peri-meno with erratic cycles. my last period started 5/2/12 but before that started 9/18/11, blood tests were run on 4/6/12. does timing matter in my case? do you think it ok to supplement with natpro (in addition to above - i tried to order but you are currently out of stock:-(). i'm a little worried about the initial estro flare as have just spent a fortune on laser hair removal on face and dermatologist and am finally pleased with the way my skin looks... anxiously awaiting your feedback. thanks for this site.

brooklyn

Comments for brooklyn

Click here to add your own comments

May 29, 2012
brooklyn
by: Wray

Hi Brooklyn Having been through Peri-menopause I know exactly how you're feeling! I put it down to ageing, as I'm sure most of us do. It all came to a head when I was 48 as I was feeling very odd. A local pharmacist recommended a doctor, who also practised alternate medicine. I started on the progesterone, finally, as it took a year to discover the underlying problem. They didn't do progesterone tests then. And I didn't look back, all my 'old age' symptoms went one by one. I did have Hot Flushes and night seats, awful! I didn't have fibroids, well they weren't diagnosed, although like most women I probably had them. Fibroids do not necessitate a hyst! Progesterone does help, so too does vitamin D, see…..here, here, here, here and here. It really doesn't surprise me you have them, with vitamin D levels as low as yours. They're caused by oxidative stress, but excess oestrogen exacerbates them. It's both a mitogen causing cells to proliferate, and it's an excitatory, inflammatory hormone. Excess oestrogen and testosterone, plus a lack of vitamin D causes Insulin Resistance, which could explain the weight gain. Vitamin D is also essential for the anagen phase of hair growth, see our page on Hair Loss. Excess testosterone causes scalp hair loss, plus the facial hair. Stress drops both progesterone and vitamin D, which explains why you have all those symptoms. Your vitamin D is very very low! I'm pleased your doc obviously knows about it, as he's given you a dose far exceeding that normally given. I would suggest increasing to 20,000iu's per day for about a month to get your level up quickly. There's more info on the Vitamin D Council, GrassrootsHealth and Birmingham Hospital websites. Continued below.

May 29, 2012
brooklyn part 2
by: Wray

Hi Brooklyn Blood levels should be 70-100ng/ml and not the 30ng/ml most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. But the amount of progesterone you've been given will only increase Oestrogen Dominance symptoms. You are correct with your ratio, which is also very low. I have found it needs to be 600:1 and over to feel well, this from Saliva Tests we run. It's impossible to gauge when to do tests in P-M, as you say the cycle becomes so erratic, ovulation is slowing down too. The test was probably done in a month with no ovulation, which actually gives a good idea of your levels. The ovulatory cycles would be of little significance, other than to give a false idea of your level. The over riding factor is symptoms, and you have enough to show your oestrogen is high, but your progesterone very low without the need for tests. We do have a page on Hormone Testing where you can check your levels. I would recommend you try 200mg/day, which would be 5ml or 1tsp of the cream you're using. I can't tell if this will be enough, it is trial and error. I don't know what instructions you've been given, or read elsewhere on how to use it, but I did a page to cover most of the Progesterone Misconceptions. I have checked on the stock and it should be there today. Yesterday being a public holiday threw things out a bit. Supplementing with the Natpro will be fine, it won't clash with any other cream. Take care Wray


May 29, 2012
one more question
by: brooklyn

wray, forgot to mention my doc has also prescribed pregnenolone. haven't started taking it yet but because of possible side effects (excess hair, acne both of which i would really prefer not to revisit). what is your opinion re pregnenolone supplementation in addition to progesterone?

May 29, 2012
dosage
by: Brooklyn

wray,
thanks so much for the feedback. my results are making so much more sense to me now. for example, my doc never mentioned low vit D was linked to insulin resistance. doctors really should explain all this stuff -- thank goodness we have you!! my blood sugar level actually was slightly elevated (glucose, serum 110) which was very frustrating given that I already eat a whole foods / low refined carb/ low processed food diet. in addition to the progesterone and vit D, my doc prescribed armour thyroid, metformin, and pregnenolone. for starters, i'm planning to treat with progesterone and vit d only. i'd much rather try one or two things at a time so I know what is working and don't end up taking unnecessary drugs. i'm going with your recommendation of 200mg/day progesterone and 20,000iu on vit d. thanks again!

May 30, 2012
dosage
by: Wray

Hi Brooklyn Pleased the info helped you! And please avoid the other things he's suggested to you, specially the metformin. This only treats the symptom, which is high blood glucose, not the cause. Which appears to me to be your very low vitamin D levels and low progesterone. Try those for a bit and see if they help, there are also other nutrients which help bring blood glucose down, listed on the IR page. I suggest you avoid all carbs, even the so called healthy whole food variety. ie avoid all grains and legumes. Ultimately the starches they contain convert to glucose, so too all the sweet starchy fruits and veggies. You might like to read our Nutrition page. There are a number of good options to choose from, although I prefer the Paleo Diet myself, makes sense to me. I'm not convinced about using pregnenolone, it is the precursor to progesterone, but also to DHEA. So which route it will take is anyones guess, besides which it has to be converted first, which ultimately means less progesterone than if using progesterone itself. DHEA increases testosterone levels, which is another concern I have. Testosterone is not something that should be given to any woman, see here, here, here, here here, here, here, here and here. Or DHEA for that matter. if you have a sluggish thyroid, it could be nothing more than a lack of vitamin D too, see here, here and here. Don't forget to have a test done for the vitamin D in about 2-3 months. Take care Wray


May 30, 2012
thanks!
by: brooklyn

thanks wray. I'll read through all that you've linked to. in the meantime, all i need is for natpro to be restocked. just tried again to order and still getting the out of stock message. the prescription from my doc gave me will only last a few days at the 200mg/day dosage...

May 31, 2012
thanks!
by: Wray

Hi Brooklyn I have also checked the stock and am a bit dismayed. Obviously having the weekend right before the holiday threw things out. I'm sorry about this and only ask you to try again. I hope the cream you have lasts out till more arrives. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...